Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 250, NWS Morristown, TN

July 31, 20124 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 31, 2012, 7:17 PM EDT for 4 counties in Tennessee. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2012, 7:17 PM EDT (23:17 UTC)
Expired
Jul 31, 2012, 7:45 PM EDT
In force
28 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Greene County, TN, Hawkins County, TN, Sullivan County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 96 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 7:30 PM EDTTSTM WND DMGFall Branch, TNDISPATCH REPORTER A TREE DOWN.
Jul 31, 7:40 PM EDTTSTM WND DMG3 Sw Bluff City, TNDISPATCH REPORTED A TREE DOWN OFF ALLISON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WUUS54 KMRX 312317
SVRMRX
TNC059-073-163-179-312345-
/O.NEW.KMRX.SV.W.0250.120731T2317Z-120731T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
717 PM EDT TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN EAST TENNESSEE...
  HAWKINS COUNTY IN EAST TENNESSEE...
  SULLIVAN COUNTY IN EAST TENNESSEE...
  WASHINGTON COUNTY IN EAST TENNESSEE...

* UNTIL 745 PM EDT

* AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  EAST OF COLONIAL HEIGHTS...OR 10 MILES EAST OF KINGSPORT...AND   
MOVING SOUTHEAST AT 15 TO 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  GRAY...BLUFF CITY AND SOUTH HOLSTON DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3658 8201 3642 8221 3643 8227 3633 8259
      3637 8293 3644 8290 3658 8228
TIME...MOT...LOC 2317Z 337DEG 15KT 3649 8238

$$
2 follow-up statements
963 
WWUS54 KMRX 312329
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
729 PM EDT TUE JUL 31 2012

TNC059-073-163-179-312345-
/O.CON.KMRX.SV.W.0250.000000T0000Z-120731T2345Z/
SULLIVAN TN-WASHINGTON TN-HAWKINS TN-GREENE TN-
729 PM EDT TUE JUL 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR GREENE...HAWKINS...WASHINGTON AND SULLIVAN COUNTIES...

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED FROM NEAR SURGOINSVILLE TO NEAR TRI-CITY AIRPORT...
MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN WASHINGTON AND SULLIVAN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3658 8201 3642 8221 3643 8227 3633 8259
      3637 8293 3644 8290 3658 8228
TIME...MOT...LOC 2328Z 337DEG 15KT 3642 8240

$$
429 
WWUS54 KMRX 312344
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
744 PM EDT TUE JUL 31 2012

TNC059-073-163-179-312355-
/O.EXP.KMRX.SV.W.0250.000000T0000Z-120731T2345Z/
SULLIVAN TN-WASHINGTON TN-HAWKINS TN-GREENE TN-
744 PM EDT TUE JUL 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR GREENE...HAWKINS...WASHINGTON
AND SULLIVAN COUNTIES HAS EXPIRED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3658 8201 3642 8221 3643 8227 3633 8259
      3637 8293 3644 8290 3658 8228
TIME...MOT...LOC 2345Z 337DEG 15KT 3635 8237

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:14 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 31, 3:14 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 PM EDT TUE JUL 31 2012

.SHORT TERM...(TONIGHT AND WEDNESDAY)...SKIES HAVE FOR THE MOST
PART BECOME PARTLY CLOUDY THIS AFTERNOON IN THE WAKE OF MCS THAT
STARTED THE DAY OFF OVER SE TN AND NORTHERN ALABAMA. TEMPERATURES
ROSE MORE MODESTLY AND REACHED THE MID TO UPPER 80S BY MID
AFTERNOON WITH HIGHER ELEVATION SITES AND LOCATIONS IN SW VA AND NE
TN ONLY IN THE 70S. CONVECTION HAS BEEN VERY LIMITED ACROSS TN BUT
HAS BEEN ISOLATED TO SCATTERED IN SW VA WITH A FEW STRONGER STORMS
THERE. THINK THERE WILL STILL BE 20 TO 30 PERCENT COVERAGE
ESPECIALLY THE NEXT FEW HOURS AS PEAK HEATING IS REACHED A LITTLE
LATER TODAY BEFORE ACTIVITY DISSIPATES THIS EVENING. HOWEVER NOT
MUCH AS FORMED YET ALONG BOUNDARIES LEFT BY CONVECTION THIS MORNING
IN THE SOUTH. NW FLOW ALOFT AROUND UPPER RIDGE TO THE WEST WILL
CONTINUE TONIGHT AND WEDNESDAY. A SHORTWAVE OVER IN THIS AFTERNOON
SHOULD TRACK INTO KY EARLY TONIGHT AND INTO SW VA LATER TONIGHT.
WILL KEEP LOW POPS IN LONGER THIS REGION TONIGHT AND ELSEWHERE
ACTIVITY SHOULD END AROUND SUNSET. WEDNESDAY UPPER TROUGH CONTINUES
OVER THE FORECAST AREA WITH WEKA SURFACE LOWER PRESSURE OVER THE TN
VALLEY. THE DEEPER MOISTURE REMAINS TO THE SOUTH BUT SOME LOW LEVEL
MOISTURE REMAINS OVER THE REGION. MORE WEAK IMPULSES MOVE SE FROM
THE OHIO VALLEY AND WILL LIKELY TRIGGER ISOLATED SHOWERS AND
THUNDERSTORMS IN THE HIGHER ELEVATIONS OF THE PLATEAU AND MOUNTAINS
AND A LITTLE BETTER COVERAGE OVER SW VA. LOWS TONIGHT LOOK TO BE
SLIGHTLY COOLER THAN LAST NIGHT WITH PATCHY FOG AND HIGHS WEDNESDAY
MUCH WARMER WITH MORE SUNSHINE IN THE UPPER 80S TO MID 90S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...
MODELS ARE IN BASIC AGREEMENT WITH KEEPING THE NWLY FLOW ALOFT
UNTIL THE STRONG SHORTWAVE OUT OF CANADA SQUASHES THE UPPER PART OF
THE RIDGE WHICH CHANGES THE FLOW AND ALLOWS THE RIDGE TO SWELL
TEMPORARILY OVER US FOR FRIDAY AND SATURDAY. HOWEVER...BY SUNDAY
THE SHORT WAVE PUSHES EASTWARD INTO THE GREAT LAKES AND DRAGS ITS
TAIL THROUGH OUR AREA. IN THE WAKE OF THE SHORT WAVE IT LOOKS LIKE
THE END OF THIS FORECAST PERIOD WILL SEE THE UPPER RIDGE TRYING TO
RE-ESTABLISH ITSELF.

LOOKS PRETTY QUIET NOW FOR THE EARLY PARTS OF THIS PERIOD...THE NEXT
CHANCE FOR SOME POPS ACROSS A MAJORITY OF THE AREA LOOKS TO BE
FRIDAY.  ALL MODELS AGREE ON A SHORT WAVE MOVING THROUGH THEN...BUT
MOISTURE LOOKS LIKE IT WILL BE MARGINAL...SO KEEPING POPS PRETTY LOW.

A COLD FRONT WILL BE MOVING INTO THE AREA IN THE SUN/MON TIME
FRAME.  LOOKS LIKE GOOD CHANCES OF SHOWERS/STORMS WHEN THE FRONT
GETS CLOSE...JUST TIMING IS QUESTIONABLE RIGHT NOW...SO NOTHING
ABOVE "CHANCE" POPS DURING THIS TIME PERIOD NOW.

FOR TEMPS...WENT BELOW GUIDANCE MORE ON SUNDAY--LOOKING LIKE THE
BEST CHANCE FOR CLOUD COVER AND WET CONDITIONS ARE CENTERED ON
SUNDAY.  WILL NEED TO WATCH FOR TIMING...BUT LOOKS LIKE AT LEAST
PART OF THE AREA WILL GET PRETTY WET DURING A 48 HOUR WINDOW THAT
I'VE CENTERED ON SUNDAY RIGHT NOW.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  95  68  94  70 /  20  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  92  64  91  66 /  20  10  10  10  10
OAK RIDGE, TN                       69  92  64  92  63 /  20  10  10  10  10
TRI CITIES AIRPORT, TN              61  89  58  88  59 /  20  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD/GM
Hazardous weather outlook, Jul 31, 12:14 PM EDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1214 PM EDT TUE JUL 31 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011600-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1214 PM EDT TUE JUL 31 2012 /1114 AM CDT TUE JUL 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE HAS PASSED INTO ALABAMA THIS MORNING
TAKING WITH IT A LARGE AREA OF SHOWERS AND THUNDERSTORMS. ANOTHER
WEAKER DISTURBANCE WILL MOVE TOWARD NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA LATE THIS AFTERNOON AND EVENING. BOUNDARIES
LEFT FROM EARLY MORNING THUNDERSTORMS ALSO MAY BE A TRIGGER FOR
STRONG STORMS TO DEVELOP BY LATE THIS AFTERNOON AND EARLY EVENING.
GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL PRODUCING
LOCALIZED FLOODING CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TD

In the hours before

Local storm report, Jul 31, 6:35 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     2 NW NORTON             36.95N 82.65W
07/31/2012                   WISE               VA   911 CALL CENTER

            DISPATCH REPORTED A COUPLE TREES DOWN OFF OF BRUMMITT
            HOLLOW ROAD AND GUEST RIVER ROAD.

&&

KGUILLET
Local storm report, Jul 31, 6:37 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
637 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     1 ESE WISE              36.97N 82.56W
07/31/2012                   WISE               VA   911 CALL CENTER

            DIPATCH REPORTED A TREE DOWN OFF DARDEN DRIVE.

&&

KGUILLET
Local storm report, Jul 31, 6:48 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
648 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     PENNINGTON GAP          36.76N 83.03W
07/31/2012                   LEE                VA   911 CALL CENTER

            DISPATCH REPORTED MULTIPLE TREES DOWN IN THE PENNINGTON
            GAP AREA.

&&

KGUILLET
Local storm report, Jul 31, 7:01 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
701 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 ENE JONESVILLE        36.70N 83.08W
07/31/2012                   LEE                VA   911 CALL CENTER

            DISPATCH REPORTED A TREE DOWN OFF CAMPGROUND ROAD.

&&

KGUILLET
Local storm report, Jul 31, 7:03 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
703 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     1 ENE PENNINGTON GAP    36.77N 83.01W
07/31/2012                   LEE                VA   911 CALL CENTER

            DISPATCH REPORTED A TREE DOWN OFF BIG HILL ROAD.

&&

KGUILLET
Local storm report, Jul 31, 7:05 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
705 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 WNW JONESVILLE        36.70N 83.15W
07/31/2012                   LEE                VA   911 CALL CENTER

            DISPATCH REPORTED A TREE DOWN OFF CAMPGROUND ROAD.

&&

KGUILLET

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:52 AM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie53 min
Jul 31, 6:42 AM EDTSevere Thunderstorm WarningMRXMarion48 min
Jul 31, 6:24 PM EDTSevere Thunderstorm WarningMRXHancock36 min
Jul 31, 6:47 PM EDTSevere Thunderstorm WarningMRXSullivan28 min
Jul 31, 6:51 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins24 min
Jul 31, 7:12 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Hawkins33 min
Jul 31, 7:22 PM EDTAreal Flood AdvisoryMRXHancock, Hawkins, Sullivan3 hr
Jul 31, 7:36 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins24 min
Jul 31, 7:41 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Meigs, Rhea49 min
Jul 31, 7:58 PM EDTSevere Thunderstorm WarningMRXClaiborne, Cocke, Grainger, Greene, Jefferson, Knox and 1 more32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.